Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 197, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2020, 5:58 PM MDT for Washington County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2020, 5:58 PM MDT (23:58 UTC)
- Expired
- Aug 5, 2020, 6:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 117 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:26 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:36 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 5, 1:36 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 136 PM MDT Wed Aug 5 2020 .SHORT TERM...(This evening through Thursday) Issued at 104 PM MDT Wed Aug 5 2020 Scattered thunderstorms, some of which will be severe are still expected to track east/southeast across eastern Colorado through this evening. Models have been persistently showing the initial storms forming over and near the foothills early to mid afternoon. Storms then progress eastward onto the plains. With MLCAPE of 1000- 2000 J/kg and decent shear, a few supercell thunderstorms with large hail and damaging winds will be possible. Tornado threat is quite low, but not zero. Storms progress eastward at a good clip and should be east of the area by mid to late evening. The upper level ridge axis that has been off to the west of Colorado shifts eastward over the state Thursday. This will bring warmer and drier air. A surface trough will be over eastern Colorado. To the west of it, flow aloft and at the surface will be westerly and usher in drier air. Here, just isolated high based showers thunderstorms are expected. Main concern to watch with these will be gusty outflow winds. To the east of the surface trough, southeast low level winds will hold low level moisture over the far eastern plains. A better chance for thunderstorms will occur here. These storms will be stronger and capable of producing heavy rain, gusty winds, and hail. Can't rule out a couple of severe thunderstorms as well. .LONG TERM...(Thursday night through Wednesday) Issued at 104 PM MDT Wed Aug 5 2020 High pressure over the southern and southwest part of the country the dominant feature for our forecast through the extended period. Center of the upper ridge starts out over Texas, then shifts west and flattens through the weekend. A trough will move into the Pacific NW Thursday night, then pass west to east along the Canadian border Friday-Saturday. After the trough passage the ridge rebuilds again early next week. Thursday night will see the day's convective activity exiting the eastern plains. Best instability along the area from Lincoln to Sedgwick counties Thursday evening, and then stabilizing through the night. With the trough moving into the Pac NW our mid level flow turns more southwesterly, advecting much drier air into Colorado from the Great Basin and pushing the moisture east. Dry and warm Friday through Monday. A weak wave will move through the region on Saturday, turning low level winds northerly, but too dry to spark any storms. Moisture increases Tuesday & Wednesday with precipitable water nearing an inch on the eastern plains but remaining a half inch or less from I-25 west. Precip chances will increase a little, with widely scattered afternoon showers and thunderstorms in the high terrain and eastern plains. For temps through the period, 700 mb temps in the mid teens the entire time with little variation in daily high temps. 90s on the plains and 70s/80s in the mountains. Higher moisture and clouds toward the end of the forecast period will limit max temps on the eastern plains. Wide diurnal swings in temps however with the low humidity levels, and nightime lows in the 40s-50s mountains and around 60 on the plains. Fire weather concerns will be elevated Friday through Monday with daytime heat and low humidity levels. Minimum relative humidity will drop into the low to mid teens through the period, drying fuels. Wind will be 10-15 mph however, well below red flag criteria. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 104 PM MDT Wed Aug 5 2020 East to southeast winds are expected to prevail prior to thunderstorm development this afternoon. Scattered thunderstorms will continue form over the foothills and I-25 Corridor and then spread eastward. If an airport takes a direct hit from a strong storm, winds to 50 knots and large hail will be possible. After 00Z, the threat of storms looks low. Winds this evening will be east to southeast and then become more southerly by midnight. For Thursday, isolated high based thunderstorms will be possible. Main threat with this will be gusty outflow winds producing wind shifts. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Hanson AVIATION...Meier
Hazardous weather outlook, Aug 5, 10:36 AM MDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1036 AM MDT Wed Aug 5 2020 COZ030>051-061645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1036 AM MDT Wed Aug 5 2020 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop by early afternoon in the foothills and along the I-25 corridor. These storms will then move east southeast across the plains by late afternoon into the early evening hours. A few severe thunderstorms will occur and may produce hail up to 2 inches in diameter along with wind gusts to 70 mph. Although the tornado threat is low, an isolated weak tornado can't be ruled out. Otherwise, scattered showers and thunderstorms over the higher terrain may produce wind gusts to 50 mph along with some small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered late day showers and thunderstorms are forecast for Thursday. A few of the storms may become severe, with the best chances for severe storms on the eastern plains, east of the I-25 urban corridor. Friday through the weekend will be warm and dry, then isolated to widely scattered showers and thunderstorms, mainly over the high terrain, return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2 PM.
In the hours before
Local storm report, Aug 5, 5:02 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
502 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST 2 NE WIGGINS 40.25N 104.04W
08/05/2020 M57 MPH MORGAN CO MESONET
A SEPARATE GUST OF 52MPH ALSO RECORDED.
&&Local storm report, Aug 5, 5:11 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
511 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND GST 5 N PAWNEE BUTTES 40.88N 104.00W
08/05/2020 M59 MPH WELD CO MESONET
STATION K1OW. TIME ESTIMATED BY RADAR.
&&Local storm report, Aug 5, 5:27 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
527 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND GST FORT MORGAN AIRPORT 40.33N 103.80W
08/05/2020 M55 MPH MORGAN CO AWOS
TIME ESTIMATED BY RADAR.
&&Local storm report, Aug 5, 5:46 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
546 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 3 SE BRUSH 40.22N 103.60W
08/05/2020 M1.00 INCH MORGAN CO STORM CHASER
&&Local storm report, Aug 5, 5:52 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
552 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 3 SE BRUSH 40.22N 103.60W
08/05/2020 M1.00 INCH MORGAN CO STORM CHASER
0507 PM TSTM WND GST FORT MORGAN AIRPORT 40.33N 103.80W
08/05/2020 M55 MPH MORGAN CO AWOS
TIME ESTIMATED BY RADAR.
0440 PM HAIL 2 N GOLDEN 39.76N 105.22W
08/05/2020 M1.00 INCH JEFFERSON CO TRAINED SPOTTER
REPORT VIA SPOTTERNETWORK.
0437 PM HAIL 2 NNW GOLDEN 39.77N 105.23W
08/05/2020 E1.25 INCH JEFFERSON CO TRAINED SPOTTER
STILL FALLING AT TIME OF THE REPORT. HAIL
SIZE ESTIMATED.
0432 PM TSTM WND GST 2 NE WIGGINS 40.25N 104.04W
08/05/2020 M57 MPH MORGAN CO MESONET
A SEPARATE GUST OF 52MPH ALSO RECORDED.
0356 PM TSTM WND GST 5 N PAWNEE BUTTES 40.88N 104.00W
08/05/2020 M59 MPH WELD CO MESONET
STATION K1OW. TIME ESTIMATED BY RADAR.
0306 PM HAIL 2 SSE BYERS 39.68N 104.22W
08/05/2020 E1.75 INCH ARAPAHOE CO TRAINED SPOTTER
ALSO RECORDED A 46MPH WIND GUST. TIME
ESTIMATED BY RADAR.
&&Local storm report, Aug 5, 5:57 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT WED AUG 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND GST 1 N AKRON 40.17N 103.21W
08/05/2020 M63 MPH WASHINGTON CO ASOS
KAKO GUST TO 55KT.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:06 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Aug 4, 6:17 PM MDT | Areal Flood Advisory | BOU | Weld | 88 min |
| Aug 4, 6:40 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 23 min |
| Aug 4, 6:55 PM MDT | Special Weather Statement | BOU | Lincoln | 50 min |
| Aug 4, 7:09 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 51 min |
| Aug 4, 7:33 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 42 min |
| Aug 4, 8:04 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 41 min |
| Aug 4, 8:11 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 49 min |
| Aug 4, 8:49 PM MDT | Special Weather Statement | BOU | Larimer | 41 min |
| Aug 5, 2:51 AM MDT | Special Weather Statement | BOU | Logan | 39 min |
| Aug 5, 3:23 AM MDT | Special Weather Statement | BOU | Logan | 52 min |
| Aug 5, 2:10 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 50 min |
| Aug 5, 2:15 PM MDT | Special Weather Statement | BOU | Larimer | 45 min |
| Aug 5, 2:43 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 47 min |
| Aug 5, 3:32 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 14 min |
| Aug 5, 3:39 PM MDT | Special Weather Statement | BOU | Weld | 51 min |
| Aug 5, 3:55 PM MDT | Special Weather Statement | BOU | Boulder | 50 min |
| Aug 5, 4:03 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Gilpin, Jefferson | 42 min |
| Aug 5, 4:21 PM MDT | Special Weather Statement | BOU | Logan | 39 min |
| Aug 5, 4:30 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 45 min |
| Aug 5, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Aug 5, 5:30 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 45 min |
| Aug 5, 5:41 PM MDT | Areal Flood Advisory | BOU | Morgan | 113 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.